Alert archive / Utah / Red Flag Warnings in 2013
Red Flag Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 4, 2013, 6:22 PM MDT for 8 counties in Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2013, 6:22 PM MDT (00:22 UTC)
- Expired
- Aug 4, 2013, 10:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3909 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
337 WWUS85 KSLC 050022 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 622 PM MDT SUN AUG 4 2013 UTZ478-492-050400- /O.NEW.KSLC.FW.W.0014.130805T0022Z-130805T0400Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- 622 PM MDT SUN AUG 4 2013 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 478 AND 492... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS... WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT SOUTH OF INTERSTATE 80 AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * THUNDERSTORMS...WIDELY SCATTERED DRY THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH TO NORTH FROM FIRE WEATHER ZONE 492 INTO SOUTHERN PORTIONS OF FIRE WEATHER ZONE 478...SOUTH OF INTERSTATE 80. * OUTFLOW WINDS...ERRATIC WIND GUSTS UP TO 45 MPH ASSOCIATED WITH PASSING THUNDERSTORMS * IMPACTS...THESE THUNDERSTORMS HAVE MINIMAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. NEW STARTS DUE TO DRY LIGHTNING ARE LIKELY THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
083 WWUS85 KSLC 050406 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1006 PM MDT SUN AUG 4 2013 UTZ478-492-050515- /O.EXP.KSLC.FW.W.0014.000000T0000Z-130805T0400Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- 1006 PM MDT SUN AUG 4 2013 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478 AND 492... DRY THUNDERSTORMS HAVE DIMINISHED ACROSS WEST CENTRAL UTAH...THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 4, 3:18 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 3:18 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 318 PM MDT SUN AUG 4 2013 .SYNOPSIS...A RIDGE OF HIGH PRESSURE ALOFT FROM THE SOUTHERN PLAINS TO THE GREAT BASIN WILL REMAIN IN PLACE OVER THE NEXT COUPLE OF DAYS. A SOUTHERLY FLOW WILL ADVECT MOISTURE ACROSS THE FORECAST AREA...INCREASING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS FOR EARLY THIS WEEK. && .DISCUSSION...WATER VAPOR IMAGERY CONFIRMS POSITIVELY TILTED TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST AND RIDGE OF HIGH PRESSURE EXTENDING FROM THE SOUTHERN PLAINS TO THE EASTERN GREAT BASIN. SOUNDINGS AND GOES SATELLITE IMAGERY INDICATED POOL OF MOISTURE OVER SOUTHEAST TWO-THIRDS OF UTAH WITH PRECIPITABLE WATER VALUES NEAR AN INCH SOUTHEAST CORNER. DRIER AIR WITH VALUES OF A HALF AN INCH OR LESS WERE INDICATED OVER NORTHWEST SECTIONS. MOISTURE WILL SPREAD A BIT FARTHER NORTHWARD THIS AFTERNOON AND EVENING...REACHING ALL BUT THE NORTHWEST QUARTER OF FORECAST AREA BY EVENING. MOST FAVORABLE AREA FOR HEAVY RAINFALL WILL BE SOUTHEAST HALF OF UTAH...WHERE SOME DIVERGENCE ALOFT UNDER TAIL OF UPPER JET INDICATED AND DEEPEST MOISTURE IN PLACE. MARGINAL INSTABILITY AND NORTHEAST MOVEMENT OF STORMS AT AROUND 10 KTS NOT ENOUGH TO MITIGATE AT LEAST SOME POTENTIAL FOR FLASH FLOODING. SUBTLE UPPER LEVEL DISTURBANCE OVER NORTHWEST NEW MEXICO SHOULD ROTATE BY TO THE EAST OF FORECAST AREA. ALL CONSIDERED...LOOKS LIKE LIMITED POTENTIAL FOR FLASH FLOODING LATE THIS AFTERNOON AND THIS EVENING...BUT AN ISOLATED EVENT OR TWO CANNOT BE RULED OUT. SIMILAR STORY EXPECTED FOR MONDAY...THOUGH SLIGHTLY MORE WESTWARD FLOW MAY ACTUALLY PUSH A BIT DRIER AIR INTO WEST CENTRAL SECTIONS OF UTAH. TUESDAY LOOKS TO BE MOST ACTIVE DAY AS MODELS NOW SUGGEST A MID LEVEL DISTURBANCE SLIDING ACROSS SOUTHERN UTAH. NORMALLY WOULD BE SKEPTICAL OF SUCH A SMALL-SCALE FEATURE...BUT NAM...GFS...AND ECMWF ALL INDICATE FEATURE. AHEAD OF IT...MORE SOUTHERLY FLOW WILL PROMOTE A SECOND SURGE OF MOISTURE INTO FORECAST AREA. COMPLETE WITH UPPER LEVEL JET ENERGY...APPEARS TUESDAY WILL BE BEST POTENTIAL DAY FOR FLASH FLOODING. FOR WEDNESDAY...WILL SEE GRADUAL DRYING AS FLOW SHIFTS MORE WESTERLY...BUT WILL STILL NEED TO HOLD ON TO SOME POPS ACROSS MUCH OF FORECAST AREA ON WEDNESDAY. ON THURSDAY...RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED OVER SOUTHERN PLAINS...BUT EXTENDING TO EASTERN GREAT BASIN. RIDGE WILL SHIFT EASTWARD ON FRIDAY AND SATURDAY AS LOW PRESSURE SYSTEM OVER NORTHERN CALIFORNIA OPENS UP AND LIFTS NORTHEAST. RESULT WILL BE GENERALLY DRY CONDITIONS EXPECTED THURSDAY AND FRIDAY...GIVEN SOUTHWEST FLOW. RIDGE WILL SHIFT FAR ENOUGH EAST ON SATURDAY AND SUNDAY TO ALLOW SOME MOISTURE TO SPREAD BACK INTO AT LEAST SOUTHERN AND EASTERN SECTIONS OF UTAH...SO LIKE GOING POPS THESE AREAS BOTH DAYS. THOUGH BUMPED UP TEMPERATURES A BIT FOR FRIDAY THROUGH SUNDAY...SEEMS LIKE GOING READINGS MIGHT STILL BE A BIT ON THE COOL SIDE...GIVEN RECENT TRENDS. WOULD NOT BE SURPRISED TO SEE READINGS MAKE IT INTO THE UPPER 90S. && .FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN UNDER SOUTHERLY FLOW ALOFT OVER THE NEXT FEW DAYS ON THE EAST SIDE OF A RIDGE OF HIGH PRESSURE. MOISTURE WILL SPREAD NORTHWARD INTO UTAH THROUGH TUESDAY...RESULTING IN AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS WITH THE POSSIBILITY OF WETTING RAINS. DRIER AIR WILL MOVE BACK INTO THE DISTRICT BEGINNING MIDWEEK. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE PERIOD. A LATE AFTERNOON NORTHWEST LAKE BREEZE WILL SHIFT BACK TO THE SOUTHEAST AROUND 04Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && AVIATION...BARJENBRUCH FIRE WEATHER...TRAPHAGAN PUBLIC...BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 2:46 AM MDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT SUN AUG 4 2013 UTZ001>016-019>021-517-518-WYZ021-051315- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL BEGIN BUILDING NORTHWARD ACROSS SOUTHERN AND CENTRAL UTAH. THIS WILL INCREASE THE THREAT FOR FLASH FLOODING...ESPECIALLY FOR BURN SCARS...SLOT CANYONS...DRY WASHES AND URBAN LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FLASH FLOOD THREAT WILL BE HIGHEST MONDAY BUT LINGER TUESDAY BEFORE DRIER AIR MOVES INTO THE REGION DURING THE MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:57 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Red Flag Warnings in Utah, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.